FDA Reminds the Public about the Potential for Life-Threatening Harm from Accidental Exposure to Fen
Thursday, April 19, 2012
FDA Reminds the Public about the Potential for Life-Threatening Harm from Accidental Exposure to Fentanyl Transdermal Systems (“Patches”)
FDA is reminding patients, caregivers, and
healthcare professionals of the importance of appropriate storage, use,
application, and disposal of fentanyl patches (including Duragesic and generic
products) to prevent potential life-threatening harm from accidental exposure to
the active ingredient, fentanyl.
Recently, FDA evaluated a series of 26 cases
of pediatric accidental exposures to fentanyl patches reported over the past 15
years. Of these 26 cases, ten resulted in death and 12 in hospitalization.
Sixteen of the 26 cases occurred in children two years old or younger.
Young children are at particular risk of
accidental exposure to fentanyl patches. Theirmobility and
curiosity provide opportunities for them to find lost patches, take improperly
discarded patches from the trash, or find improperly stored patches, all of
which may result in patches being placed in their mouths or sticking to their
Additionally, young children are at risk of
exposure when being held by someone wearing a partially detached patch, which
can then transfer to the child. Exposure of young children to a fentanyl patch
can lead to serious adverse events even death, due to the amount of fentanyl
present in the patches. This can even occur with used patches, which still
contain a considerable amount of fentanyl.
The FDA previously alerted the public to the
appropriate use and disposal of fentanyl patches in 2005 and 2006, following
the receipt of reports of death and life-threatening adverse events related to
fentanyl overdose. The adverse events occurred when the fentanyl patch
was used to treat pain in patients who were not tolerant to opioids and when
opioid-tolerant patients applied more patches than prescribed, changed the
patch too frequently or exposed the patch to a heat source. In these
advisories, FDA reminded patients, caregivers, and physicians about the
appropriate use and disposal of patches.
Additionally, as part of a broader public
awareness campaign about the proper disposal of medications in 2011, FDA
advised consumers on the proper disposal of fentanyl patches when they are no longer needed. FDA
recommends that the adhesive side of the patch should be folded together and
then the patch should be flushed down the toilet.
Healthcare professionals are urged to educate
their patients and caregivers about the appropriate use and disposal of
fentanyl patches. Patients are encouraged to review the fentanyl patch product label for the instructions for use.
Healthcare professionals and patients should
report any cases of accidental exposure to the FDA’s MedWatch Safety
Information and Adverse Event Reporting program.
and submit the report Online: www.fda.gov/MedWatch/report.htm
form or call 1-800-332-1088 to request a reporting form, then complete and
return to the address on the pre-addressed form, or submit by fax to
FDA continues to seek ways to minimize the
risk of accidental exposure to fentanyl patches by working with our federal
partners, manufacturers, and stakeholders to develop novel approaches to
encourage appropriate use and disposal of fentanyl patches.
FDA Drug Safety and Availability (Accessed 4/19/2012)